Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 218, NWS Des Moines, IA

September 14, 2019Audubon County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 14, 2019, 12:46 PM CDT for Audubon County, Guthrie County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2019, 12:46 PM CDT (17:46 UTC)
Expired
Sep 14, 2019, 1:15 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Audubon County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:15 AM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, Sep 14, 6:15 AM CDT, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
615 AM CDT Sat Sep 14 2019

.UPDATE...
Issued at 610 AM CDT Sat Sep 14 2019

Nocturnal convection across Nebraska is a bit more robust than
anticipated at this point so have raised PoPs somewhat from west
central to north central sections later this morning. Expect
typical diminishing trend after sunrise however as low level jet
processes wane.

&&

.DISCUSSION.../Today through Friday/
Issued at 327 AM CDT Sat Sep 14 2019

The main concerns this morning will be convective trends late
this afternoon into tonight, and then unseasonal warmth and
humidity into early next week as our pattern transitions from
zonal, to ridging, to eventually weak southwest flow aloft.

Vertical motion with both kinematic and thermodynamic
contributions is already spreading across the MO Valley early this
morning, but it is moisture starved resulting in only patchy mid
and high cloudiness for the time being. The kinematic support will
eventually exit to the east, but steady warm/moist advection will
persist into the evening providing sufficient low level moisture
to initiate convection by late this afternoon and especially this
evening. There is the potential for both severe weather this
evening and then heavy rain as the current 60+ dewpoint axis to
our west pivots around the departing high into the MO Valley.
Spotty convection may develop north and west +/- 00z in 3000+ j/kg
MUCAPEs and 30-40kts of effective shear. Our threats would mainly
be wind and hail, too far south removed from the MN warm front.

Into tonight locally heavy rain will be at least some concern as
the severe potential wanes with the loss of heating, but nocturnal
processes increase coverage. The 305K isent surface suggests
little baroclinicity, but any convection will continue to be fed
by 30-40kts of moist flow in an unseasonally moist airmass for mid
September. Parameterized and convection allowing model guidance
suggests mainly moderate amounts with only isolated heavy rains so
have opted to not issue a headline at the moment due to this and
still relatively dry antecedent soil moisture conditions.
Northeast IA has a much better phasing of heavy rain potential per
00z HREF probability matched mean precip, and locations of recent
significant rains.

Convection may briefly linger south and east into early Sunday
morning along and ahead of the surface pressure trough before the
attention turns to increasing temperatures and humidities early
next week. Weak return flow will develop Sunday and remain in
place and build further into Monday. This will boost highs well
through the 80s with dewpoints pushing 70F by Monday. This will
result in peak afternoon heat indices of 90 or more.

Chance PoPs start creeping back into the forecast toward midweek,
but confidence is not great. Models differ on the degree of
ridging and subsequent southern extent of the surface boundary,
affecting both temp and precip potential. The models agree on a
potent northern Plains short wave passage around midweek, but
timing is as far off as 24 hours and forcing mechanisms are
nebulous into the remainder of the valid period leaving varied
degrees of extended low end PoPs through next week. Temps will
likely remain above normal through the period due to persistent
weak ridging or southwest flow, but not to the degree of earlier
this week with weaker, more chaotic surface flow expected.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 614 AM CDT Sat Sep 14 2019

Nebraska convection should enter western and northern IA later
this morning but then dissipate into midday with mainly VFR
conditions anticipated. Additional showers and storms with
greater coverage are expected tonight however. Have kept VFR in
place with VCSH/VCTS wording for now until timing and location
confidence increases. MVFR or less is certainly possible at times
in the stronger storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Small
DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Sep 14, 5:04 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
504 AM CDT Sat Sep 14 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-151015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
504 AM CDT Sat Sep 14 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible tonight into Sunday morning.
A few storms may become severe with hail and damaging winds the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances are possible Tuesday into Thursday, but the
probability of severe weather remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed late tonight.

KLP

In the hours before

Special weather statement, Sep 14, 12:12 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1212 PM CDT Sat Sep 14 2019

IAZ057-058-070-141800-
Guthrie IA-Audubon IA-Cass IA-
1212 PM CDT Sat Sep 14 2019

...Up to Nickle Sized Hail and Heavy Rain Possible...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Audubon, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Audubon, Exira, Adair, Elk Horn, Kimballton, Brayton, Marne and
Audubon County Airport.

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4176 9509 4186 9480 4186 9478 4151 9458
      4150 9470 4148 9470 4142 9516
TIME...MOT...LOC 1710Z 244DEG 24KT 4168 9508

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:56 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford23 min
Sep 14, 12:12 PM CDTSpecial Weather StatementDMXAudubon48 min
Sep 14, 12:15 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass30 min
Sep 14, 12:18 PM CDTSevere Thunderstorm WarningDMXAudubon27 min
Sep 14, 12:45 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie30 min
Sep 14, 2:21 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas39 min
Sep 14, 2:53 PM CDTSevere Thunderstorm WarningDMXBoone, Greene22 min
Sep 14, 3:00 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story45 min
Sep 14, 3:16 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster44 min
Sep 14, 3:50 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster29 min
Sep 14, 4:10 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene35 min
Sep 14, 4:44 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster29 min
Sep 14, 5:26 PM CDTSevere Thunderstorm WarningDMXBoone, Story34 min
Sep 14, 5:59 PM CDTSevere Thunderstorm WarningDMXMarshall, Story19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.